HIV treatment side-effects and mental health

Key points

  • Small numbers of people talking efavirenz, dolutegravir and rilpivirine have experienced side-effects affecting their mood or mental health.
  • These may include depression, anxiety, sleeplessness, vivid dreams, and dizziness.
  • These side-effects are more likely to occur if you have had mental health difficulties in the past.

Some anti-HIV drugs can affect your emotional and mental health. Some people have problems with depression, anxiety, sleeplessness, vivid dreams and dizziness. Most notably, this affects small numbers of people taking the following drugs:

  • efavirenz (Sustiva, also in the combination pill Atripla)
  • dolutegravir (Tivicay, also in the combination pills Triumeq, Juluca and Dovato)
  • rilpivirine (Edurant, also in the combination pills Eviplera, Odefsey and Juluca).

The largest number of problems occur in people taking efavirenz. For this reason, the British HIV Association no longer recommends efavirenz as a ‘preferred’ drug to start HIV treatment with.

People with a history of mental health problems may be more likely to have difficulties if they start taking one of these drugs. It is important you tell staff at your HIV clinic if you’ve had depression or other problems in the past, before you start HIV treatment. In particular, if you do have previous experience of depression, efavirenz might not be a good choice for you.

Often the emotional troubles and sleep problems associated with these drugs lessen or go away completely within a few weeks of starting this treatment. But for some people they become a long-term side-effect. In this case, there are likely to be other equally effective treatment options available to you. Ask your clinic staff for advice on these.

Anti-HIV drugs can also affect your emotional wellbeing by causing side-effects such as pain, nausea and vomiting, or diarrhoea. Most side-effects are generally mild and lessen or go away over time. Furthermore, it’s nearly always possible to do something about side-effects. There are now over 20 anti-HIV drugs available, and it’s often possible to change to a drug that doesn’t cause the side-effect you find problematic.

Some older anti-HIV drugs can cause changes in body shape through fat loss or fat gain (a condition called lipodystrophy). While the use of these drugs is now avoided, you may have taken them in the past and still be living with changes in body shape. If this has affected your self-confidence or self-esteem, ask at your clinic to see a counsellor or psychologist to discuss them.

Next review date